Michigan, 2016Winter Storm in Michigan, April 7 to 9, 2016
April 7 to 9, 2016 · NWS MQT · 3 events in 3 counties and zones
Another quick-moving Alberta Clipper low pressure system brought heavy snow to portions of west and north central Upper Michigan from late on the 7th into the 9th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another quick-moving Alberta Clipper low pressure system brought heavy snow to portions of west and north central Upper Michigan from late on the 7th into the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 7, 6:05 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 7, 6:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
805 PM EDT THU APR 7 2016
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 356 PM EDT THU APR 7 2016
WITH PRECIP OUT OF THE CWA THIS AFTERNOON...ATTENTION HAS TURNED TO
THE NEXT SHORTWAVE THAT MOVES THROUGH TONIGHT INTO FRI MORNING AND
LES THAT OCCURS AS A RESULT OF COOLER AIR MOVING IN ALONG/BEHIND THE
SHORTWAVE.
HIGH-RES MODELS ARE IN GREAT AGREEMENT ON THE AMOUNT AND PLACEMENT
OF QPF AS A SHORTWAVE DROPS THROUGH THE WRN CWA. THE SHORTWAVE IS
CURRENTLY OVER FAR SERN MANITOBA AND IS RESULTING IN PRECIP W AND N
OF KDLH. MODELS SHOW A FAIRLY NARROW BAND OF MODERATE SNOW MOVING IN
FROM THE W TONIGHT...STARTING AROUND 06Z AT KIWD...AND MAINLY
COVERING MARQUETTE-MENOMINEE COUNTIES AND WESTWARD AS IT MOVE E THEN
S THROUGH 18Z FRI. BEHIND THE INITIAL BAND...A MESO-LOW LOOKS TO
MOVE DOWN THE SFC TROUGH AND DIVE ACROSS WRN LAKE SUPERIOR AND FAR
WRN UPPER MI LATE TONIGHT INTO FRI MORNING. PRECIP NEAR THE MESO-LOW
AND FILL IN OVER WRN UPPER MI BEHIND THE INITIAL BAND. LES/UPSLOPE
POST-SHORTWAVE WILL KEEP SNOW GOING NEAR LAKE SUPERIOR THROUGH 00Z
SAT. STRONG WINDS ASSOCIATED WITH THE SFC TROUGH AND MESO-LOW SHOULD
GUST TO 40 KTS OVER AND ALONG WRN LAKE SUPERIOR...AND UP TO 30 KTS
ELSEWHERE NEAR THE GREAT LAKES SHORES...SO PATCHY BLOWING SNOW WILL
DEVELOP.
IN COORDINATION WITH THE LONG TERM...ISSUE WINTER WX ADVISORIES (NOT
LES SINCE IT STARTS WITH LOWER RATIO SNOW) FOR GOGEBIC...ONTONAGON
AND MARQUETTE THAT GO TO SAT MORNING...INCORPORATING SNOW FROM THE
SHORTWAVE AND LES SNOW THIS EVENING AND TONIGHT (SEE LONG TERM FOR
MORE DETAILS). IN THESE COUNTIES...UPSLOPE AND LAKE ENHANCEMENT ON
FRI WILL BOOST SNOW TOTALS THROUGH FRI UP TO TO 6 INCHES...HIGHEST
NEAR LAKE SUPERIOR. OVER SRN HOUGHTON...IRON...DICKINSON AND
MENOMINEE COUNTIES...ISSUED A SHORT WINTER WX ADVISORY FROM 9Z-12Z
UNTIL 18Z. SNOWFALL AMOUNTS ARE MORE BORDERLINE FOR AN ADVISORY...UP
TO 3-4 INCHES...BUT WITH SNOW COMING JUST BEFORE OR DURING MORNING
COMMUTE (AND NOT DURING PEAK HEATING) THINK THAT IMPACTS WILL
JUSTIFY THE ADVISORY. LIGHT SNOW MAY CONTINUE PAST 18Z IN THESE
AREAS...BUT IT WILL BE LIGHT AND PEAK HEATING SHOULD ALLOW FOR ROADS
TO BECOME JUST WET BY AFTERNOON.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 407 PM EDT THU APR 7 2016
LOOKS LIKE A CHILLY...ACTIVE PERIOD OF WX MORE TYPICAL OF WINTER WL
DOMINATE THRU EARLY NEXT WEEK AS SEVERAL CLIPPER TYPE SHRTWVS
EMBEDDED IN THE NW FLOW ALOFT BTWN DEEP UPR TROF OVER ERN NAMERICA
AND RDG OVER THE W INFLUENCE THE UPR LKS. BUT THERE ARE HINTS THE
PATTERN MAY EVOLVE TO A DRIER...WARMER ONE LATER NEXT WEEK AS HGTS
RISE DRAMATICALLY OVER CENTRAL NAMERICA.
FRI NGT...INFLUX OF H85 TEMPS FCST TO FALL TO ARND -18C BY 12Z SAT
IN THE NLY FLOW BEHIND THE DEPARTING LO PRES WL BRING MORE LES ON
FRI NGT...MAINLY IN THE FAVORED SN BELTS NEAR LK SUP. WITH THE
FAVORABLE H85-LAKE DELTA T...WL GO WITH CATEGORICAL POPS IN THE
FAVORED SN BELTS. FAVORABLE LOCATION OF THE DGZ WITHIN THE MOIST
MIXED LYR SUGS AT LEAST SOME MDT LES WL FALL IN THESE AREAS...SO WL
KEEP HEADLINES ISSUED FOR THE FRI SN GOING THRU THE NGT FOR
MARQUETTE...GOGEBIC AND ONTONAGON COUNTIES. THE ARRIVAL OF DNVA/DEEP
LYR QVECTOR DVGC/SUGSIDENCE IN THE WAKE OF THE SHRTWV RESPONSIBLE
FOR THE FRI SN WL CAUSE A LOWERING INVRN BASE TO 3-5K FT DURING THE
OVERNGT...ALONG WITH A GRADUAL DIMINISHING TREND TO THE SN SHOWERS
ESPECIALLY OVER THE W BY ABOUT SUNRISE ON SAT.
SAT...ARRIVAL OF SFC HI PRES UNDER SHARP DVNA/DEEP LYR QVECTOR DVGC
AHEAD OF APRCHG SHRTWV RDG WL END THE LES W-E. BUT KEPT HI END
LIKELY POPS/HEADLINES GOING INTO THE MRNG FOR MARQUETTE COUNTY
BEFORE THE ARRIVAL OF THE SFC HI PRES/STEADILY LOWERING INVRN/
DAYTIME HEATING END THE LES. DESPITE THE RETURN OF MORE SUNSHINE IN
THE AFTN...H85 TEMPS RECOVERING TO NO HIER THAN -10C OVER THE W AT
00Z SUN WL RESULT IN MORE WELL BLO NORMAL MAX TEMPS THAT REMAIN BLO
THE FREEZING MARK AT MOST LOCATIONS. WITH H85 TEMPS FCST NO HIER
THAN ABOUT -15C OVER THE E...THE CHILL BE EVEN MORE ANOMALOUS
THERE...WITH MAX TEMPS HOLDING IN THE 20S.
SAT NGT/SUN...ALTHOUGH SAT EVNG WL AT LEAST START OFF DRY UNDER THE
LINGERING INFLUENCE OF THE DEPARTING SHRTWV RDG/SFC HI PRES/DRY
AIRMASS...STRENGTHENING SLY FLOW/VIGOROUS WAA/DEEP LYR QVECTOR CNVGC
UNDER SHARPENING PRES GRADIENT BTWN THE EXITING HI PRES AND FALLING
MSLP IN ADVANCE OF NEXT SHRTWV SLIDING SEWD THRU SCENTRAL CANADA WL
BRING A RETURN OF MORE SN W-E DURING THE NGT. DEPENING ON HOW
QUICKLY THE SHRTWV PROGRESSES TO THE ESE AND THRU MN ON SUN...THE
PCPN MAY DIMINISH W-E UNDER ACCOMPANYING DRY SLOTTING. SINCE THE
DEEPER SFC LO PRES CENTER IS FCST TO PASS TO THE N...PERSISTENT SLY
FLOW IS LIKELY TO ADVECT ENUF WARM AIR INTO AT LEAST THE SW HALF OF
THE CWA TO BRING SOME MIXED PCPN TO THAT PART OF THE CWA. BUT
VARIOUS MODEL QPF AS HI AS 0.25-0.50 INCH SUGGESTS MORE WINTER WX
ADVYS MAY BE NECESSARY.
SUN NGT THRU TUE...ALTHOUGH SOME DRY SLOTTING IN THE WAKE OF PASSING
SHRTWV/SFC LO MAY DIMINISH THE PCPN ON SUN NGT...MEDIUM RANGE
GUIDANCE INDICATE YET ANOTHER CLIPPER SHRTWV/SFC LO/COLD FROPA COULD
BRING MORE SN ON MON INTO TUE...MAINLY NEAR LK SUP...WHERE LIKELY
POPS ABOVE THE CONSENSUS ARE FCST. BLO NORMAL TEMPS WL LINGER WITH
H85 TEMPS FCST TO FALL AS LO AS -15C. HI PRES BLDG INTO THE UPR LKS
ON TUE IN THE WAKE OF THE DEPARTING SHRTWV AND DAYTIME HEATING WL
BRING AN END TO ANY LES.
EXTENDED...ALTHOUGH SOME OF THE EXTENDED MODELS SHOW ANOTHER SHRTWV
WL DIG SEWD NEAR THE UPR LKS...OVERALL RISING UPR HGTS/MSLP/GENERAL
SUBSIDENCE INDICATE PCPN CHCS WL BE MARGINAL. TEMPS SHOULD MODERATE
AT LEAST CLOSE TO NORMAL BY THU AS H85 TEMPS REBOUND AT LEAST CLOSE
TO 0C UNDER THE LARGER SCALE SUBSIDENCE ASSOCIATED WITH CHANGING UPR
PATTERN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 735 PM EDT THU APR 7 2016
VFR CONDITIONS AT ALL SITES THIS EVENING WILL GRADUALLY GIVE WAY TO
LOWERING CIGS/VSBYS FAR WEST LATE THIS EVENING/OVERNIGHT AND AT KSAW
LATE TONIGHT INTO EARLY FRIDAY AHEAD OF AN APPROACHING LOW PRESSURE
TROUGH. AS THE TROUGH AND ASSOC COLD FRONT PASS THROUGH THE AREA FRI
MORNING...N-NE WINDS WILL INCREASE AND BECOME GUSTY LEADING TO AREAS
OF LAKE EFFECT SNOW AND BLOWING SNOW. NNE WINDS WILL FAVOR KIWD AND
KSAW FOR LOWER IFR CONDITIONS OVERNIGHT INTO FRIDAY. LESS FAVORABLE
DOWNSLOPE NNE WIND DIRECTION AT KCMX SHOULD LEAD TO PREVAILING MVFR
CONDITIONS IN SNOW AND BLOWING SNOW. SOME IMPROVEMENT IN VSBY IS
POSSIBLE OVER THE WRN TAF SITES LATE FRI AFTERNOON &&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 407 PM EDT THU APR 7 2016
WINDS UNDER 20 KTS TNGT UNDER PASSING HI PRES RIDGE WILL INCREASE TO
N GALES TO 35 KTS OVER THE W HALF OF THE LAKE ON FRI MORNING
FOLLOWING PASSAGE OF LO PRES CENTER. ALTHOUGH GALES ARE NOT LIKELY
OVER THE E HALF...EXPECT N WINDS TO 30 KTS TO IMPACT THAT AREA.
THESE STEADY N WINDS 25 TO 30 KTS WILL DIMINISH W-E FRI NIGHT INTO
SAT WITH THE ARRIVAL OF ANOTHER HI PRES RIDGE. AS THE PRES GRADIENT
TIGHTENS AGAIN FOLLOWING THE PASSAGE OF THIS RIDGE TO THE E AND THE
APPROACH OF ANOTHER LO PRES TROF INTO MN ON SUN...WINDS WILL SHIFT
TO THE S AND INCREASE UP TO 30 KTS. AS THE LO CENTER TRACKS ACROSS
NW ONTARIO ON MON AND DRAGS A COLD FRONT THRU THE UPPER LAKES...
EXPECT WINDS TO SHIFT TO THE N AND INCREAE UP TO 25 KTS. EXPECT
WINDS TO DIMINISH ON TUE WITH THE ARRIVAL OF ANOTHER HI PRES RIDGE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO 8 AM EDT SATURDAY
FOR MIZ005.
WINTER WEATHER ADVISORY FROM 5 AM EDT /4 AM CDT/ TO 2 PM EDT /1
PM CDT/ FRIDAY FOR MIZ003-004-010-084.
WINTER WEATHER ADVISORY FROM 7 AM TO 1 PM CDT FRIDAY FOR MIZ011-
012.
WINTER WEATHER ADVISORY FROM 2 AM EDT /1 AM CDT/ FRIDAY TO 8 AM
EDT /7 AM CDT/ SATURDAY FOR MIZ002-009.
LAKE SUPERIOR...
GALE WARNING FROM 8 AM EDT /7 AM CDT/ TO 2 PM EDT /1 PM CDT/
FRIDAY FOR LSZ162-240>242-263.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...KC
AVIATION...VOSS
MARINE...KCHazardous weather outlook, Apr 7, 3:03 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT THU APR 7 2016
MIZ001>007-009>014-084-085-081100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
503 PM EDT THU APR 7 2016 /403 PM CDT THU APR 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
SOME MODERATE SNOW SHOWERS WILL DEVELOP LATE OVER FAR WESTERN UPPER
MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE SNOW SHOWERS WILL IMPACT THE NORTH WIND SNOW BELTS NEAR
LAKE SUPERIOR ON FRIDAY AND FRIDAY NIGHT. GUSTY NORTH WINDS TO 35 MPH
NEAR LAKE SUPERIOR ON FRIDAY WILL ALSO CAUSE SOME BLOWING SNOW AND
SHARPLY REDUCED VISIBILITY AT TIMES. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.
SEVERAL INCHES OF WET SNOW IS LIKELY OVER WEST AND CENTRAL UPPER
MICHIGAN LATE SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO SUBMIT SNOWFALL
REPORTS THROUGH OUR WEBPAGE...OR ON FACEBOOK OR TWITTER.
LSZ162-240>251-263>267-081100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
503 PM EDT THU APR 7 2016 /403 PM CDT THU APR 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXPECT FREQUENT NORTH GALE FORCE GUSTS TO 35 TO 40 KNOTS OVER
PORTIONS OF THE WEST HALF OF LAKE SUPERIOR FRIDAY MORNING INTO EARLY
AFTERNOON. SEE THE LATEST MARINE FORECASTS AND MARINE WEATHER MESSAGE
FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-081100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
503 PM EDT THU APR 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
Winter Storm, Gogebic
- When
- April 7, 11:00 PM CST to April 8, 11:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Social Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a report via social media of 11.6 inches of snow in 24 hours at Ironwood.
Winter Storm, Ontonagon
- When
- April 8, 7:00 AM EST to April 9, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer in Paulding measured 9.8 inches of snow in 24 hours.
Winter Storm, Marquette
- When
- April 8, 8:30 PM EST to April 9, 8:30 AM EST
- Where
- Marquette forecast zone
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a public report of an estimated 12 inches of lake effect snow in approximately 12 hours at Little Lake.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, April 7, 20165 injured · $150,000 · EF2 · 3 events
- Winter Weather in Wisconsin, April 7, 20161 death · 1 event
- Damaging Winds in South Carolina, April 7, 2016$250,000 · 78 kt wind · 10 events
- Tornadoes in Florida, April 7, 2016$205,000 · EF0 · 3 events
- Coastal Flood in Maine, April 7, 2016$150,000 · 4 events
- Coastal Flood in New Hampshire, April 7, 2016$95,000 · 1 event
- Damaging Winds in New York, April 7, 201678 kt wind · 25 events
- Dust Storm in Arizona, April 7, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 201653 kt wind · 22 events
- Damaging Winds in Maryland, April 7, 2016$13,000 · 52 kt wind · 14 events
- High Wind and Strong Wind in Massachusetts, April 7, 2016$17,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, April 7, 2016$19,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632113, 632114, 632115.